Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 78, NWS Buffalo, NY

August 31, 2020

NWS Buffalo, NY issued this small craft advisory at Aug 31, 2020, 6:50 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2020, 6:50 PM EDT (22:50 UTC)
Expired
Aug 31, 2020, 10:23 PM EDT
In force
4 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

741 
WHUS71 KBUF 312250
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
650 PM EDT Mon Aug 31 2020

LOZ042-010400-
/O.NEW.KBUF.SC.Y.0078.200831T2250Z-200901T0400Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
650 PM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
521 
WHUS71 KBUF 010223
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1023 PM EDT Mon Aug 31 2020

LOZ042-010330-
/O.CAN.KBUF.SC.Y.0078.000000T0000Z-200901T0400Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1023 PM EDT Mon Aug 31 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 31, 4:45 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 4:45 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
445 PM EDT Mon Aug 31 2020

.SYNOPSIS...
Tonight a southerly wind will bring increasing amounts of moisture
to our region starting...increasing the humidity in the air while
also providing for chances for showers and thunderstorms. Convection
will remain spotty through Tuesday afternoon, then as a slow moving
cold front nears the region, convective activity will increase
Tuesday night and into the middle of the work-week. This cold front
will ease across the region late Thursday night.

&&

.NEAR TERM /THROUGH TUESDAY/...
Visible satellite imagery displays mid and high level clouds pushing
northward across the eastern Great Lakes early this evening.

Tonight a southerly wind will begin to increase the moisture
(humidity) in the air...with this moisture advected northward from
the Lower Mississippi Valley, and also arriving from the east where
an easterly flow over the Atlantic will push moisture westward
across our region.

Clusters of rain showers are found across southern Pennsylvania this
afternoon and this activity will slowly drift northward, but as the
upper level support for these showers departs to the east, the
biggest result will be an increase in low level cloudiness. Will
maintain a slight to low chance PoP for mainly southern and eastern
portions of the CWA as convergent lift ahead of a weak LLJ may
generate a few spotty rain showers.

Tuesday will feature mainly dry, but a more humid day. As we warm
there will again be chances for showers but again there will be
little forcing and will have just slight to low chance PoPs.
Greatest chances will likely be upon lake breeze convergent
zones...both across the Southern Tier, but also between Lake Erie
and Lake Ontario where a few showers could develop over Niagara to
western Monroe counties.

Temperatures tomorrow should be similar with a slightly warmer
airmass aloft balanced out by additional moisture through the
boundary layer and near the ground.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A slow moving frontal boundary will be across the Central Great
Lakes to Central Quebec Tuesday night. This front will start to
track southeast as a wave ripples northeast along it late
Tuesday night into Wednesday. Shower chances will increase from
west to east through early Wednesday as this front approaches
the area, eventually cumulating in widespread shower and
thunderstorm coverage during Wednesday afternoon and evening as
the front moves through.

Wednesday night, a break in the showers is expected as the cold
front weakens and passes east of the area. Shower chances will
remain through the night as some guidance has the front moving
through a bit slower and stalling just to the east of the area.

A few showers are possible across central New York early Thursday,
but an active southwest flow regime will feature several impulses
along with an attendant warm advection/moisture return. All this
will be ahead of a robust upper trough and associated surface cold
front, which will support numerous showers and thunderstorms,
especially during the afternoon and evening.

Thursday night, a cold front extending down from an area of low
pressure near James Bay will sweep through the area. This will bring
additional showers.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Cold air advection behind the passing front will cool temperatures
aloft to near 5C by early Saturday morning. This will help set the
stage for a lake response off of both lakes with a larger scale
trough axis still over the area Friday night into Saturday morning.
Within this trough axis there will still be enough moisture to
support a lake response, especially off of Lake Ontario where the
westerly winds will have more of a fetch to work with. The lake
response is expected east of both lakes. As the trough pushes
northeast and moisture over the lakes decreases, the lake response
will weaken through the morning on Saturday. Further weakening the
lake response will be ridging from an approaching area of high
pressure.

High pressure will track northeast across the Ohio Valley and center
over the WNY Saturday evening, providing dry, pleasant weather from
Saturday afternoon through the rest of the weekend.

High temperatures on Friday and Saturday will be in the mid upper
60s to mid 70s, with a few higher spots only reaching the mid 60s.
Temperatures will warm on Sunday to the low 70s to low 80s. Low
temperatures during this period will be in the upper 40s to mid 50s
for Friday and Saturday night, and in the low 50s to near 60 for
Sunday night.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
For the 18Z TAFS VFR flight conditions are found and these
conditions will be prevalent through the TAF cycle. The exception
will be across the Southern Tier where low level moisture advected
northward tonight will likely bring a deck of IFR stratus. This
stratus will slowly lift tomorrow impacting KJHW. Winds will remain
light, with occasional gusts tomorrow to around 20 knots.

Outlook...

Tuesday night through Friday...Restriction possible with a chance of
mainly afternoon showers and thunderstorms.
Saturday...VFR, except possible MVFR in lake effect clouds/light
showers northeast of the Lakes.

&&

.MARINE...
A south-southeasterly wind will increase tonight, with winds nearing
18 knots on the south shoreline of Lake Erie this evening. These
offshore winds will drive higher waves towards the Canadian waters
tonight. These winds should peak late this evening, slowly
diminishing through the remainder of the night.

Tuesday a southerly flow will again increase to 10 to 15 knots, with
strongest winds towards the eastern waters of Lake Ontario. This
wind direction will again yield the higher wave heights (3-4 feet)
towards Canada and the entry of the Saint Lawrence River.

An area of low pressure will track northeast across the Lakes
Tuesday night and into Wednesday morning. This will encourage weaker
pressure gradients over Lake Erie and the western waters of Lake
Ontario with lighter winds...while just to the east over the eastern
waters of Lake Ontario and the Saint Lawrence a southerly wind will
remain breezy, possibly near small craft criteria for the eastern
shoreline of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...SW/TMA
LONG TERM...SW/TMA
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 31, 5:16 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EDT Mon Aug 31 2020

NYZ001>008-010>014-019>021-085-010930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
516 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.